|COMBIVIR & ABACAVIR SIDE EFFECTS
Jun 13, 2002
I have been on combivir and Abacavir for 8 weeks now and I am still experiencing some side effects. My nails have darkened and I developed some rash on my face, back, breasts and hands with itches especially at night. I was given diprobase cream and it got worse and my doctor then gave me daktacort 30g cream to apply twice a day but I have realised that the rash dries as soon as it comes out but it is still comming out and itching especially at night. I don't know what to do because my doctor told me that he can not change my medication because my viral load have dropped from 700 000 to 16 800 and my CD4 have raised from 28 to 89. Please help me because I don't know what to do.
| Response from Dr. Cohen
When starting a combo, many people can develop some itchiness and a rash. There are two major categories of these rashes - some are to the drugs themselves, and sometimes are severe enough so that sometimes we do need to switch and use other meds instead. However, some have a rash, starting in the second month usually, that is not a reaction to the meds, but a reaction of the immune system as it "recovers" from HIV itself - and this recovery can lead to some generalized itchiness and a rash - often on the upper chest and elsewhere. This rash is treated with a combination of topical steroids (such as the meds you mention), and itch pills (antihistamines) and even sunlight. And time - since usually this rash/itch fades while on the meds after several more weeks. A drug rash on the other hand usually does not go away in time. And sometimes it is hard to know which one you are dealing with. It even can sometimes be that there was something like scabies or other skin diseases that are in the skin - and these need to be directly treated if that is the case.
Now, a rash in the first few months after starting abacavir/ziagen has particular significance - since there can an allergic reaction to that medication - so that if someone has not just rash but fever, stomach symptoms such as nausea/vomiting, general "blah" feelings, and other symptoms described in the drug info sheets that come with this drug - and especially it these symptoms are getting worse each day after each dose - this may REQUIRE that someone permanently stop that medication. Since for a few percent, these symptoms can become dangerous if the drug is not stopped.
It is hard to tell from here which of these you have. We however can sometimes "treat through" a rash that is from immune system reconstitution. We cannot treat thru others. The darkening of the nails for example is a cosmetic change that does not reverse in time - it is most often associated with AZT, one of the antivirals in the combivir you are taking.
But even if you are having an initial response to these meds, such as what you describe - we do sometimes need to change. And research does show we can do so safely, substituting other meds for the ones we are concerned about. For example, someone could start taking a protease inhibitor (for example Kaletra) instead of the Ziagen if that drug were thought to be the cause of the rash - just adding Kaletra to the combivir instead. Or stopping combivir and starting Zerit and Epivir instead - to address the nail darkening. A switch in midstream can work safely when we do it right. Indeed, the combo you are on is controversial given your initial numbers - we have seen that the three meds you are on have been less successful than other choices for those with high viral loads/low CD4 counts. So for you, a change might be needed for increased success as well, such as adding Kaletra instead of the Ziagen for example.
It is difficult to diagnose some rashes. It is very difficult to do so without seeing it. You need to get to someone who can help you figure out where it is coming from. And perhaps someone who can review all of the options we have to establishing control.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.